Friday
December
19
2014
4:55 am
Weather

  Home
  Local News
  State / National / World
  Sports
  Opinion / Letters
  Business
  Arts / Entertainment
  Lifestyle
  Obituaries
  Calendar
  Submit Event
  Comics / Games
  Classifieds
  DJ Designers
  Archives
  Advertise With Us
  About Us
 
 
 
 
Déjà vu
August 20, 2014, 05:00 AM By Dorothy Dimitre

Considering all of the recent attention given to the ramifications of depression as a result of Robin Williams’ sad demise, I offer the following. This is a column that was published in 1989 in the Millbrae Sun. Jerry Fuchs was the owner/editor at that time.

Whenever Jerry Fuchs brings up his experience with the drug Halcion (March 18, 1989), my memory tapes turn on full speed. Four years of my life were devastated by a drug prescribed by an inept (to say the least) psychiatrist. I want to add my horror story to his to further emphasize the need to be wary, not only of prescription drugs, but also of doctors’ diagnoses. I’ll state the problem as briefly as I can. 

About 18 years ago, I suffered from a siege of acute anxiety and depression. I was referred by my internist to the above-mentioned psychiatrist, who, by the way, is still practicing in this area. This doctor completely misdiagnosed my problem. He put me on several drugs, one of which, Prolixin, caused a drug-induced depression and other strange, disabling symptoms that he thought were part of my illness. This ruined four years of my life. When we asked this man if any of the weird symptoms (including the depression) could have been caused by drug side effects, he said they could not.

This psychiatrist actually told me that I would never get better — that all we could do is try to keep my condition from getting worse (He thought that I was suffering from involutional melancholia). As a result, he gave me no help in finding the root of my emotional distress that, it turned out, was chiefly caused by low self-esteem. I also found out later that this crisis was an “emotional breakthrough” that did not indicate the use of potent drugs I was prescribed. I found out that the acute illness would have run a much shorter course (like a few weeks) had I been treated correctly.

As a result of all this, my advice to you: 1). Do not put your full trust in anyone nor leave your treatment up to any one person, no matter how confident he/she seems to be or how impressive his/her education. Ask questions! Get advice and diagnosis from several different medical specialists. After you receive one diagnosis, be sure none of the other opinions come from anyone connected with your first doctor or people involved in the treatment he advises. My psychiatrist advised electroshock therapy (for a depression that turned out to be prescription drug induced!) and recommended the doctor who would administer it for a second opinion. I hate to think what would have transpired had I not refused it. And I wonder how many others have had electroshock therapy unnecessarily.

2). Ask the doctor what he calls your problem and read up on it. If it doesn’t seem to fit, try to find out what does. If your doctor seems reluctant to cooperate with you on this, seek another physician. If you aren’t up to questioning and research, have someone else do it for you.

3). Investigate any drug you are prescribed and note its side effects. Don’t take the doctor’s word on this. As Jerry Fuchs said in his column, “almost all doctors do not know what they are doing in the field of pharmacology.” Many doctors get their information about drugs from detailmen (drug company salespeople) and promotional materials that often misrepresent the product, not from scientific journals. When it comes to ethics in this area, many doctors are woefully lacking and have to qualms about accepting perks from this powerful industry.

4). Always consider that symptoms you have can be caused by the medication, especially any that start after you begin taking it (My medication-caused depression differed from the original one, but the doctor didn’t pick up on this). Be especially suspicious if your doctor tells you that your drug is completely safe and you don’t need to worry about side effects. At any rate, you may experience unusual ones.

When I finally got wise enough to consult the “Physician’s Desk Reference” about the side effects of Prolixin, much of the answer was right there. This information can also be found on the package insert for whatever medication you are prescribed. Ask your pharmacist.

I did not become addicted to Prolixin like Jerry Fuchs did to Halcion. But there are side effects of this drug, especially when taken in high doses, that are not reversible. Fortunately, shortly after I stopped taking it (after those disastrous four years), the depression lifted, the weird symptoms went away (and have not returned) and, after some concentrated work on relationships, my life became better than it ever was before.

Since 1984, Dorothy Dimitre has written more than 750 columns for various local newspapers. Her email address is gramsd@aceweb.com.

 

 

 

Tags: depression, doctor, about, caused, after, effects,


Other stories from today:

Letter: Caltrain’s lack of bike expansion on new electrified trains is counterproductive
Déjà vu
Letter: Climate ... what?
 

 
Print this Page Print this Page  |  Bookmark and Share
<< Back
 
Return To Archives
 
  


 
 
 
Daily Journal Quick Poll
 
Do you think police officers should wear body cameras?

Yes, it will help with accountability
Yes, it will help reduce complaints
Yes, but it's not a panacea
No, too costly
No need

 

 
 
 
 
 
 
 
 
  
 
  
 
©2014 San Mateo Daily Journal
Menlo Park newspaper